Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 28, 1999, 9:44 PM EST for Pender County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1999, 9:44 PM EST (02:44 UTC)
- Expired
- Feb 28, 1999, 10:30 PM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -178 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KILM 010248 RRA SVRILM NCC141-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 944 PM EST SUN FEB 28 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 1030 PM EST * AT 941 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR THE INTERSECTION OF HIGHWAY 53 AND HIGHWAY 50. THE STORM IS MOVING EAST AT 25 MPH. * THIS STORM WILL BE... NEAR MAPLE HILL BY 9:55 PM ADDITIONAL STORMS IN NORTHERN PENDER COUNTY WILL HAVE THE POTENTIAL TO BECOME SEVERE OVER THE NEXT HOUR. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:30 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 28, 8:30 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 830 PM EST SUN FEB 28 1999 A FEW STRAGGLING SHRA/TSRA AHEAD OF POST-FRONTAL SFC TROF WILL EXIT THE CWA OVER THE NEXT HOUR. SATELLITE SHOWING PARTLY CLOUDY SKIES OVER NC COUNTIES AND MOSTLY CLEAR OVER SC COUNTIES. MOISTURE IN THE 1000-700 MB LAYER WILL CONTINUE A SLOW DECREASE OVERNIGHT. RELATIVELY LOOSE SFC PRES GRADIENT OVER EASTERN NC AT 00Z TIGHTENS WEST AND SOUTH. AS SFC LOW MOVES NORTHEAST...LIGHT WNW WIND OVER NC COUNTIES SHOULD PICK UP OVERNIGHT. W WIND 15 TO 20 MPH SHOULD SUFFICE IN FCST. GOOD MIXING WILL KEEP TEMPS FROM BOTTOMING OUT. WILL NEED TO RAISE MINS FOR PEE DEE/NORTH SC COAST TO LOWER AND MID 40S. CWF: SCA WILL CONTINUE AS TIGHT GRADIENT WILL REMAIN IN PLACE OVERNIGHT. LOOSER GRADIENT OVER NC WATERS IS RESULTING IN SLIGHTLY LOWER WIND SPEEDS HOWEVER AS SFC LOW MOVES AWAY...GRADIENT HERE WILL TIGHTEN. BASED ON LATEST OBS FROM BUOY 41004...THE CURRENT FCST RANGE OF 25-30 KTS LOOKS GOOD. WILL GO WITH A RANGE OF SEAS DUE TO OFFSHORE FETCH. ILM...SCA SURF CITY NC TO SOUTH SANTEE RIVER SC. MORGAN
In the hours before
Local storm report, Feb 28, 6:47 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
647 PM EST SUN FEB 28 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM KINGSTREE SC .88 INCH HAIL
02/28/99 WILLIAMSBURG HIGHWAY 527 5 MILES WEST
OF KINGSTREE REPORTED BY
WEATHER SPOTTER
0257 PM WILLIARD NC 1 INCH HAIL
02/28/99 PENDER 5 MILES SOUTH OF
DUPLIN-PENDER COUNTY LINE
RELAYED BY HAM OPERATOR
0312 PM ROLAND NC 1 INCH HAIL
02/28/99 ROBESON REPORTED BY HIGHWAY
PATROLMAN ALONG HIGHWAY
710 N OF ROLAND
0315 PM BURGAW NC .75 INCH HAIL
02/28/99 PENDER REPORT FROM HAM OPERATOR 5
MILES NORTH OF BURGAW
0335 PM FAIRMONT NC .75 INCH HAIL
02/28/99 ROBESON REPORTED BY FAIRMONT
POLICE DEPARTMENT
RMIIILocal storm report, Feb 28, 6:47 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
647 PM EST SUN FEB 28 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM KINGSTREE SC .88 INCH HAIL
02/28/99 WILLIAMSBURG HIGHWAY 527 5 MILES WEST
OF KINGSTREE REPORTED BY
WEATHER SPOTTER
0257 PM WILLIARD NC 1 INCH HAIL
02/28/99 PENDER 5 MILES SOUTH OF
DUPLIN-PENDER COUNTY LINE
RELAYED BY HAM OPERATOR
0312 PM ROLAND NC 1 INCH HAIL
02/28/99 ROBESON REPORTED BY HIGHWAY
PATROLMAN ALONG HIGHWAY
710 N OF ROLAND
0315 PM BURGAW NC .75 INCH HAIL
02/28/99 PENDER REPORT FROM HAM OPERATOR 5
MILES NORTH OF BURGAW
0335 PM FAIRMONT NC .75 INCH HAIL
02/28/99 ROBESON REPORTED BY FAIRMONT
POLICE DEPARTMENT
RMIIINearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.